JCDSA  Vol.4 No.5 , December 2014
Severe Drug Eruption in Guinea Conakry
Abstract
Severe drug reactions are defined as mucocutaneous complications secondary to systemic administration of drugs likely to be life threatening. Our work was designed to determine the evolutionary epidemiological and etiological characteristics of severe drug reactions to the Department of Dermatology Venereology, at Donka Teaching Hospital. A prospective descriptive study of all cases of severe drug reactions received at the Department of Dermatology Venereology of the Donka Teaching Hospital was conducted over a period of two years, from June 2009 to May 31, 2011. We identified 22 Stevens-Johnson syndrome, 13 Toxic Epidermal Necrolysis, 1 Stevens-Johnson syndrome Border Toxic Epidermal Necrolysis, 1 Drug Rash with Eosinophilia and Systemic Symptoms and 2 Acute generalized exanthematous pustulosis among 481 hospitalized patients, of whom 50 had consulted for drug reactions, that is to say, a frequence of 10.40%. The Stevens-Johnson syndrome accounted for 44%, the Stevens-Johnson syndrome Border Toxic Epidermal Necrolysis 2%, Toxic Epidermal Necrolysis 26%, Drug Rash with Eosinophilia and Systemic Symptoms 2% and Acute generalized exanthematous pustulosis 4% of drug reaction. The female sex was predominant (28 women vs. 11 men), that is to say 71.59% vs. 26.21 with a sex ratio of 2.55. The average age of our patients was 29.72 years; the range of ages 21 - 40 years was the most affected (51.28%) followed by 0 - 20 years (33.33%). The lethality rate was 9.09% (2/22) in the Stevens-Johnson syndrome and 53.85% (7/13) in the Toxic Epidermal Necrolysis. HIV infection was found in 17.95% (7/26) of our patients and 71.42% (5/7) of the deceased. The drug accountability was established in 79.48%; the most commonly implicated drugs in the Toxic Epidermal Necrolysis were sulfonamides followed by ARVs (nevirapine) and anti TB (isoniazid); in the SJS sulfonamides followed by salts of quinine and anti TB, the only case of DRESS was due to quinine. No drug was found in 20.52% (8 cases). HIV infection remains a poor prognostic factor. Our study shows the scarcity of Drug Rash with Eosinophilia and Systemic Symptoms and Acute generalized exanthematous pustulosis in our service.

Cite this paper
Cissé, M. , Tounkara, T. , Diané, B. , Soumah, M. , Keita, M. , Sako, F. , Traoré, F. , Baldé, H. , Camara, A. , Doumbouya, A. and Camara, A. (2014) Severe Drug Eruption in Guinea Conakry. Journal of Cosmetics, Dermatological Sciences and Applications, 4, 339-343. doi: 10.4236/jcdsa.2014.45045.
References

[1]   Pitche, P., Wolkenstein, P. and Roujeau, J.C. (2001) Toxidermies. Akos encyclopédie pratique de médecine, 2, 9 p.

[2]   Collège des enseignants de la Dermatologie en France (2005) Iatrogénie. Diagnostic et prévention: Toxidermies médicamenteuses. Annales de Dermatologie Vénéréologie, 132, 7S160-7S166.

[3]   Roujeau, J.C. and Stern, R. (1994) Severe Cutaneous Reactions to Drugs. The New England Journal of Medicine, 338, 1272-1285. http://dx.doi.org/10.1056/NEJM199411103311906

[4]   Pitche, P., Mouzou, T., Padonou, C. and Tchangai-Walla, K. (2005) Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis after Intake of Rifampicin-Isoniazid: Report of 8 Cases in HIV-Infected Patients in Togo. Journal of Medicine in the Tropics, 65, 359-362.

[5]   Ndiaye, B., Dieng, M.T. and Camara, C. (1999) Lyell Syndrome in Senegal: Responsibility of Thiacetazone. Médecine d’Afrique Noire, 46, 111-113.

[6]   Bosdure, E., Cano, A., Roquelaure, B., Reynaud, R., Boyer, M., Viard, L., et al. (2004) Oxcarbamazepine and DRESS Syndrome: A Pediatric Case of Acute Liver Failure. Archives de Pédiatrie, 11, 1073-1077.http://dx.doi.org/10.1016/j.arcped.2004.05.018

[7]   Jeudy, G. and Collet, E. (2008) Clinical Aspects of Severe Skin Allergies. Revue Française d’ Allergologie Immunologie Clinique, 48, 115-119.

[8]   Mebazaa, A., Kort, R., Zaiem, A., Elleuch, D., Moula, H., Cheikhrouhou, R., Trojjet, S., Mokni, M., Ben Osman, A. and Daghfous, R. (2010) Acute Generalized Exanthematous Pustulosis. Study of 22 Cases. La Tunisie Médicale, 88, 910-915.

[9]   Pitche, P., Ategbo, S., Gbadoe, A., Bassuka-Parent, A., Mouzou, B. and Tchangai-Walla, K. (1997) Bullous Toxidermatosis and HIV Infection in Hospital Environment in Lome (Togo). Bulletin de la Société de Pathologie Exotique, 90, 186-188.

[10]   Pitché, P., Padonou, C.S., Kombaté, K., Mouzou, T. and Tchangaï-Walla, K. (2005) Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis in Lomé (Togo): Evolutional and Etiological Profiles of 40 Cases. Annales de Dermatologie et de Vénéréologie, 132, 531-534.
http://dx.doi.org/10.1016/S0151-9638(05)79333-9

[11]   Roujeau, J.C., Guillaume, J.C., Fabre, J.P., Penso, D., Fléchet, M.L. and Girre, J.P. (1990) Toxic Epidermal Necrolysis (Lyell Syndrome) Incidence and Drug Etiology in France, 1981-1985. JAMA Dermatology, 126, 37-42. http://dx.doi.org/10.1001/archderm.1990.01670250043005

[12]   Schopf, E., Stuhmer, A., Rzany, B., Victor, N., Zentgraf, R. and Kapp, J.F. (1991) Toxic Epidermal Necrolysis and Stevens-Johnson Syndrome. An Epidemiologic Study from West Germany. JAMA Dermatology, 127, 839-842. http://dx.doi.org/10.1001/archderm.1991.01680050083008

[13]   Halvir, D., Cheeseman, S.H., McLaughlin, M., Murphy, R., Erice, A., Spector, S.A., et al. (1995) High-Dose Nevirapine: Safety, Pharmacokinetics and Antiretroviral Effect in Patients with Human Immunodeficiency Virus Infection. Journal of Infectious Diseases, 171, 537-545.
http://dx.doi.org/10.1093/infdis/171.3.537

[14]   Dukes, C.S., Sugarman, J., Cegielski, J.P., Lallinger, G.J. and Mwakyusa, D.H. (1992) Severe Cutaneous Hypersensitivity Reactions during Treatment of Tuberculosis in Patients with HIV Infection in Tanzania. Tropical and Geographical Medicine, 44, 308-311.

[15]   Pitché, P., Drobacheff-Thiebaut, C., Gavignet, B., Mercier, M. and Laurent, R. (2005) Cutaneous Drug-Reactions to Nevirapine: Study of Risk Factors in 101 HIV-Infected Patients. Annales de dermatologie et de vénéréologie, 132, 970-974.

[16]   Kamaliah, M.D., Zainal, D., Mokhtar, N. and Nazmi, N. (1998) Erythema Multiforme, Steven-Johnson Syndrome and Toxic Epidermal Necrolysis in North-Eastern Malaysia. International Journal of Dermatology, 37, 520-523. http://dx.doi.org/10.1046/j.1365-4362.1998.00490.x

[17]   Yeung, C.K., Ma, S.Y., Hon, C., Peiris, M. and Chan, H.H. (2003) Aetiology in Sixteen Cases of Toxic Epidermal Necrolysis and Stevens-Johnson Syndrome Admitted within Eight Month in Teaching Hospital. Acta Dermato-Venereologica, 83, 179-182. http://dx.doi.org/10.1080/00015550310007166

[18]   Mc Gill, P.E. and Oyoo, G.O. (2002) Rheumatic Disorders in Sub-Saharan African. East African Medical Journal, 79, 214-216.

[19]   Mockenhaupt, M., Viboud, C., Dunant, A., Naldi, L., Halevy, S., Bouwes-Bavinck, J.N., et al. (2008) Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis: Assessment of Medication Risks with Emphasis on Recently Marketed Drugs. The EuroSCAR-Study. Journal of Investigative Dermatology, 128, 35-44. http://dx.doi.org/10.1038/sj.jid.5701033

[20]   Bastuji-Garin, S., Fouchard, N., Bertocchi, M., Roujeau, J.C., Revuz, J. and Wolkenstein, P. (2000) SCORTEN: A Severity of Illness Score for Toxic Epidermal Necrolysis. Journal of Investigative Dermatology, 115, 149-153. http://dx.doi.org/10.1046/j.1523-1747.2000.00061.x

[21]   Fortunati, M., Dewulf, V., Jouret, F., Marot, L. and Kanaan, N. (2006) Dress Syndrome or Systemic Hypersensitivity Syndrome to Allopurinol. Louvain Medical, 20, 376-379.

 
 
Top